Jaundice could be an evolutionary step in protecting your child against this disease
This is incredible.
Like most babies, my children had jaundice when they were newborns. I didn't know much about it other than that it was pretty common amongst most babies.
The reason behind jaundice in babies is that the fetal blood tries to transition to adult blood, but the liver does not yet have the capacity to cope with the bilirubin released in the turnover of red blood cells. This leads to jaundice making their skin appear yellow.
Science has always accepted that this is the reason for jaundice and nothing else, but recent studies have suggested that there could be another reason behind the condition.
According to a study published in Scientific Reports, babies may develop jaundice to protect from something else, sepsis.
While looking into why have humans not evolved to overcome this temporary bilirubin problem Richard Hansen from the University of Aberdeen, made an interesting discovery.
Taking into consideration babies born into environments with no healthcare and no antibiotics, Richard realised that the biggest threat to their life after surviving delivery would probably be overwhelming sepsis in the first few days. This is exactly when the bilirubin level rises naturally so could jaundice be an evolutionary mechanism to protect against this?
Hansen and his research team believe so and concluded their study to that effect;
"Physiological hyperbilirubinemia may have beneficial effects in reducing the growth of pathogenic Group B Streptococci, whilst other evidence suggests that hyperbilirubinemia may be protective in Gram-negative endotoxic shock. The role that hyperbilirubinemia plays in protecting infants against sepsis requires further research."
It's amazing how our bodies develop to protect us and even more so how incredible it is that even a new baby can instinctually start producing lifesaving material.
While this research would point to jaundice being a positive thing for your baby to develop consult your nurse or doctor if your child seems to have a high dosage of it.